Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: Expert Opinions on HIV Cure Research
   
Ask the Experts About

Safe Sex and HIV PreventionSafe Sex and HIV Prevention
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Painful nodes in the neck while on PEP
Aug 2, 2011

Hi Dr Frascino,

I had a vaginal contact with a sex worker 2 weeks ago while on heavy alcohol consumption. The condom fell off. I don't know exactly at which moment: when I was removing (so that wouldn't be too bad) or a bit before (so I could have had some vaginal penetration unprotected)?

Anyway, I went to the clinic and got PEP that I started 13 hres after contact.

Had the usual predictable symptoms: diarrhea, fatigue, etc. On day 11 after contact, I began to have painful points in my neck, just under the corner of my jaw. They feel like they are under the lymph nodes (almost like the cartilage of then upper throat, if that exist).

They are still a bit painful 4 days after and if I touch them with more pressure they can be significantly painful. On both sides left and right but more painful on my left.

I am very worried that they are lymph nodes and that could be a sign of ARS.

I did not notice any other painful lymph node anywhere else on my body but I'm not a doctor and I know that I'm not at all competent to evaluate that.

Could that painful "points" in my upper throat be a side effect of PEP (Truvada + Kaletra) ? Or ARS ?

I remember reading that ARS lymph nodes are painless and generalized on the body. That reassured me a bit, but I suppose its not a absolute rule, or is it?

I'm extremely worried.

Thank you so much, what you do is really appreciated and brings answers and peace of mind to people who desperately need it. I will give to your foundation.

Thank you vey much and I hope your own health is going well. I read a lot of your posts.

Response from Dr. Frascino

Hi.

Your HIV-acquisition risk is low.

You ask if the painful "points" under the corner of your jaw could be a PEP-related side effect or HIV ARS. The answer is neither one.

You are correct the lymphadenopathy (swollen lymph nodes) associated with HIV disease is generalized (appearing in many locations simultaneously throughout the body) and non-painful.

I can't diagnose the cause of your "painful points" over the Internet, but it's entirely possible these are not lymph nodes. You could have irritated the area under the jaw by poking at it. Alternatively you could be clenching your jaw in your sleep due to stress and anxiety. This can cause pain in that area the following day. Your doctor can examine you and help sort this out if the problem is persisting.

Your next step would be to complete your course of PEP and then proceed with post-PEP HIV-antibody testing at four to six weeks, three months and six months from the date of exposure. The statistical odds are all in your favor that you did not contract HIV from this boozy encounter.

Thanks for your support of The Robert James Frascino AIDS Foundation (www.concertedeffort.org). In return I'm sending you my good-luck/good-health karma that you are now and will forever be HIV free.

Good luck.

I'm here if you need me, okay?

Dr. Bob



Previous
condom slipped up and get biting
Next
Anxiety, Symptoms, Mutual Masturbation, Testing

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement